Wyoming, 2011

Damaging Wind in Wyoming, October 2, 2011

October 2, 2011 · NWS RIW · 1 event in 1 county or zone

A strong thunderstorm formed near Powell and moved northeast. Outflow wind from this storm caused damage west of Byron.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A strong thunderstorm formed near Powell and moved northeast. Outflow wind from this storm caused damage west of Byron.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Oct 2, 10:24 AM MST, 2 hours 31 minutes earlier.

Area forecast discussion, Oct 2, 10:24 AM MST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1124 AM MDT SUN OCT 2 2011

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT

SHOWER ACTIVITY HAS DECREASED OVERNIGHT ACROSS WESTERN WYOMING.
AREAS OF HIGH CLOUDS HAVE KEPT RADIATIONAL COOLING TO A MINIMUM AS
OF THE EARLY MORNING HOURS.  SUBTROPICAL MOISTURE WILL REMAIN FIRMLY
IN PLACE OVER THE INTERMOUNTAIN WEST FOR THE NEXT COUPLE DAYS.
WATER VAPOR IMAGERY INDICATES MOISTURE ASSOCIATED WITH THE REMNANTS
OF HURRICANE HILARY HAVE BEEN ADDED TO THE MOISTURE PLUME CURRENTLY
OVER ARIZONA.  THE RIDGE OVER THE AREA THE LAST FEW DAYS IS
BEGINNING TO BREAK DOWN AND PUSH EASTWARD.  TEMPERATURES TODAY WILL
REMAIN ABOVE NORMAL EAST OF THE CONTINENTAL DIVIDE BUT WILL NOT
QUITE REACH RECORD TERRITORY LIKE THEY DID ON SATURDAY.  THE
POSSIBLE EXCEPTION WOULD BE IN NORTHERN JOHNSON COUNTY WHERE SUNDAYS
RECORD HIGH OF 85 AT BUFFALO MAY BE IN JEOPARDY.  WHILE H7 TEMPS
WILL ONLY BE A COUPLE DEGREES COOLER TODAY...INCREASING CLOUD COVER
WILL INHIBIT HEATING A BIT.  EXPECT HIGHS ABOUT 5 DEGREES COOLER
THAN ON SATURDAY.  CONVECTION SHOULD BE A BIT MORE WIDESPREAD
TODAY.  INSTABILITY IS WEAKER THAN ON SATURDAY BUT A SHORTWAVE
TROUGH SEEN ON W/V IMAGERY THIS MORNING OVER NORTHWEST ARIZONA WILL
IMPACT WEST AND NORTHWEST WYOMING LATER TODAY BRINGING SUFFICIENT DYNAMIC
FORCING FOR SCATTERED SHOWERS WITH A FEW ISOLATED THUNDERSTORMS IN
THE AFTERNOON AND EVENING HOURS.  A SHOWER OR TWO IS NOT OUT OF THE
QUESTION EAST OF THE DIVIDE BUT ANY CONVECTION IN THESE AREAS WILL
BE VERY ISOLATED AND HIGH BASED PRODUCING MAINLY VIRGA.  SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED EACH AFTERNOON THROUGH TUESDAY WITH
MOST OF THE ACTIVITY CONFINED TO AREAS WEST OF THE DIVIDE.  THE NEXT
MAJOR SYSTEM IS CURRENTLY LOCATED AT 41N 139W OVER THE NORTH
PACIFIC.  THE EFFECTS OF THIS LARGE LONGWAVE TROUGH WILL BE FELT
LONG BEFORE IS COMES ASHORE AS UPPER LEVEL FLOW WILL START TO
INCREASE AND BACK TO THE SOUTHWEST THEN SOUTH BY MONDAY AFTERNOON.
THIS WILL BRING INCREASED WIND DURING THE AFTERNOON HOURS AS H7 FLOW
OF 20 TO 30 KT MIXES DOWN TO THE SURFACE.  BREEZY CONDITIONS WILL
BEGIN MONDAY WITH WINDIER CONDITIONS DEVELOPING TUESDAY AFTERNOON.
THE GREATEST WIND WILL BE FELT ALONG THE SOUTHERN WIND CORRIDOR FROM
ROCK SPRINGS TO CASPER.

.LONG TERM...WEDNESDAY THROUGH SUNDAY

TROUGH DIGS INTO THE WESTERN U.S. ON WEDNESDAY WITH A SOUTH TO
SOUTHWEST FLOW ALOFT OVER THE REGION. BEST CHANCE OF PRECIP WILL
BE IN THE WEST AND SOUTHWEST WITH ISOLATED STORMS AS WELL. BREEZY
DAY AS WELL AHEAD OF THE WEATHER SYSTEM. THE GFS AND ECMWF MODELS
ARE THE CLOSEST TO EACH OTHER WITH THIS STORM THAN ANY DAYS PRIOR.
THUS CONFIDENCE IS INCREASED THAT A CHANGE TO COLDER AND WETTER
WEATHER IS GOING TO OCCUR. THIS CHANGE STARTS IN THE WEST AND
SOUTHWEST ON THURSDAY. THEN FRIDAY WILL BE MUCH COLDER WITH A
CHANCE OF RAIN AND MOUNTAIN SNOW WITH SNOW LEVELS LOWERING FRIDAY
NIGHT AND SATURDAY MORNING. SATURDAY LOOKS UNSETTLED WITH
SCATTERED AREAS OF RAIN AND MOUNTAIN SNOW ALONG WITH A BRISK WIND
AND COOL TEMPERATURES. SUNDAY LOOKS DRY FOR MOST LOWER ELEVATIONS
WITH A FEW RAIN OR SNOW SHOWERS FOR THE MOUNTAINS. EXPECT WARMER
TEMPERATURES NEXT SUNDAY.

&&

.AVIATION.../18Z ISSUANCE/

A MOVING DISTURBANCE WILL KEEP THE POTENTIAL FOR
SHOWERS...THUNDERSTORMS...AND ASSOCIATED MVFR CONDITIONS ACROSS
WESTERN AND SOUTHERN WYOMING THIS AFTERNOON. THESE CONDITIONS MAY
BRING SHOWERS ACROSS KBPI...KPNA...KJAC...KCOD AND KRKS.
THUNDERSTORMS WILL DISSIPATE BY 03Z THIS EVENING WITH THE LOSS OF
DAYLIGHT. THE BIGHORN MOUNTAINS WILL SEE LINGERING SHOWERS OVERNIGHT
WHICH MAY KEEP MOUNTAIN TOPS OBSCURED...AND THE BEGINNINGS OF
ANOTHER SURGE OF MOISTURE WILL BRING ANOTHER ROUND OF SHOWER
ACTIVITY ACROSS THE WESTERN MOUNTAINS AFTER 12Z MONDAY.

&&

.FIRE WEATHER...

MOIST CONDITIONS WILL PREVAIL OVER WESTERN WYOMING TODAY WITH
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS POSSIBLE.  DRIER
CONDITIONS ARE EXPECTED EAST OF THE DIVIDE BUT RH VALUES WILL
INCREASE A BIT OVER SATURDAY AS TEMPERATURES WILL BE A LITTLE
COOLER.  WIND OF 10 TO 20 MPH WITH HIGHER GUSTS IS POSSIBLE ALONG
RIDGETOPS TODAY.  SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL
BE POSSIBLE IN THE AFTERNOON OVER THE WEST FOR THE NEXT FEW DAYS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BERC
LONG TERM...AR
AVIATION...BRANHAM
FIRE WEATHER...BERC
Hazardous weather outlook, Oct 2, 4:00 AM MST, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT SUN OCT 2 2011

WYZ001>020-022>030-031200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT SUN OCT 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED IN THE
WEST AND SOUTH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY AND TUESDAY...ISOLATED AFTERNOON AND EVENING THUNDERSTORMS
IN THE WEST AND SOUTH.

WEDNESDAY...A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
WEST AND SOUTH.

THURSDAY...COLDER IN THE WEST WITH A CHANCE OF SHOWERS AND
MOUNTAIN SNOW. A CHANCE OF SHOWERS AND A FEW THUNDERSTORMS CENTRAL
AND EAST.

FRIDAY AND SATURDAY...COLDER WITH A CHANCE OF RAIN AND MOUNTAIN
SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

The radar

The Billings radar (KBLX), 118 km away, was scanning. The volume nearest the first event began at 19:55 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Big Horn

When
October 2, 12:55 PM MST
Where
Big Horn County, 1.5 mi W of Byron
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Newspaper
Coordinates
44.796, -108.530

Two power poles were felled by a wind gust associated with outflow from a thunderstorm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, October 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 350273.